Does Morphine Hasten Death?

Dear Barbara, I have a man that regrets giving his father morphine for pain at the end. His father had cancer all over. What would you say to him to make him understand that he did not kill his father? After his father passed a family member made a comment that he gave morphine until his father died.

The use of Morphine is one of the most misunderstood practices I encounter with families and end of life issues. Our society is so drug conscious we tend to equate any use as misuse.

First, let’s understand end of life pain. Dying is not painful, disease causes pain. If pain has not been an issue in the person’s disease history then just because death is approaching does not mean the person is in pain. We do not need to use a narcotic for comfort. Ibuprofen is my drug of choice.

If pain has been an issue during the disease process then we certainly want to continue to provide adequate pain management until the last breath is taken. Just because a person is non-responsive (which most people are before death) does not mean that pain is not there. We also need to know that whatever was causing the pain is not removed by the narcotic. The narcotic just covers up the pain. We must keep the cover on. In end of life pain management we also need to know that the use of narcotics over time tends to require increasing the amount of the narcotic.

I am trying to put a lot of detailed information into a few words, but end of life pain management is really an all day or more workshop.

Now let’s address the major concern---hastening death with the administration of morphine (or any narcotic). When a person is days to hours before death their body is shutting down. Nothing works right. Circulation, the blood flowing through the body, is slower and less effective (this is what the bluish color to the hands and feet shows). When you give any medication at that time it does not get absorbed and become effective in the same way it would in a body that’s functioning normally. This is why giving pain medicine to someone who is actively dying is rarely the cause of death.

This father had “cancer all over”. I believe that means he had the potential for pain, lots of pain, in his disease progression. Morphine given continually is a must to keep this man relaxed and relatively comfortable. The morphine did not kill him, it allowed him to leave this world more gently than if he were suffering physically.

Now let's explore a controversial thought. What if the morphine had killed his father? He had a terminal illness. In fact his father was actually in the dying process. There was no reversing what was physically happening. Death was coming. What if hours of life (a few hours) could be extended by withholding the pain medicine? The result would be physical pain causing agitation and extreme discomfort even though the body is non-responsive. By continuing to give the morphine the last hours could be relaxed and relatively comfortable. Either way the person, as death approaches, is non-responsive. The misconception is that by withholding the narcotic the person would be alert and interactive. That is not the case. Either way the person will be non-responsive. It is just that in one scenario the person is hurting and the other they are not. What would you want?

Something more about Does Morphine Hasten Death?...

There are so many questions and concerns about narcotics. In my booklet, Pain At End of Life, I address the issue of narcotics and how they are used in end of life care.

Related products

52 comments

Barbara

Hi Keef, your morphine history is unusual. I doubt many people could be sustained with that amount for that length of time. You said that amount manages your pain, does it affect your mental capabilities? You said it has affected your body in a negative way. The question that comes to my mind is by reducing the physical pain, even though it affected your physical body negatively, have you been able to have some quality in your living that you otherwise would not have had? If the answer is yes, then isn’t that our goal in medicine (to provide the best quality of living). As I write that statement I realize “quality” doesn’t always enter into the equation even though I want it to. Thank you for sharing your unusual situation. My thoughts for you are that you will find joy, peace of mind and fulfillment while living with your physical challenge. Blessings! Barbara

Barbara

Hi Lisa, The Final Act of Living is a book with the information I give in workshops and in the DVDs. I did the book for the very reason you are asking. We learn in different ways, hearing or seeing to name just two. I am like you I learn more from reading. I hope you find the book helpful. Blessings! Barbara

Keef y

I have been on morphine every day for 15 years. At one point I was prescribed over 300mgs to be taken evenly twice every day. The pain clinic consultant was appalled at my GP for exceeding the recommended per day dosage set down by the medical body that controls opiates in the UK. The maximum dosage is a maximum of 200mgs per day. Since then I have reduced down to 120mgs per day, the pain is more noticeable.
I was hospitalised in May 2017 for10 days due to chest pains. I was mortified when a doctor (with NO bedside manner) told me I had non -alcoholic liver cirrhosis, fungal infection in my lungs as well as enlarged lymph glands and a couple more hypertensions
So far, since then ( now we are in March 2019 ) there has been no response to any medication. I believe that long term, taking morphine and other ‘toxic’ medication does without doubt does injure my body.

Lisa Covell

Is there any of your books I could read instead of listening to DVD? I’m hard if hearing and I don’t understand words on TV.

Lisa Shimkus

I’m so grateful to have found this site. My 96 year old Dad passed away 5 weeks ago after a 9-month battle with advanced prostate cancer. I was with him while my sister (who he lived with was on vacation). He declined so rapidly that I’m feeling as though something I did caused it. From the day I got there he seemed to get progressively worse each day. He went from walking a few steps to complete bed rest within days. He suddenly stopped eating and by the 7th day he was so agitated and uncomfortable that hospice decided we should increase his morphine dosage. Two days later he was gone. My sister made it home hours before he passed. It all happened so fast that we barely had time to comprehend what was happening, we all thought he had months left. I’m grateful that his suffering ended quickly but I still feel responsiblilty because it happened on my watch. I’m very glad I was there to say goodbye but the grief is overwhelming.

1 2 3 4 5 11

Leave a comment

Please note, comments must be approved before they are published